Minnesota, 2017Hail and Damaging Wind in Minnesota, July 17, 2017
July 17, 2017 · NWS FGF · 8 events in 3 counties and zones
Monday July 17th was another hot and humid day, especially across southeast North Dakota and west central Minnesota. In Minnesota, temperatures peaked at 96 at Park Rapids and 93 at Elbow Lake, in North Dakota, it was 95 near McLeod, 94 at Fargo, and 93 at Gwinner, and in northeast South Dakota, Aberdeen hit 104 and Sisseton 101.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monday July 17th was another hot and humid day, especially across southeast North Dakota and west central Minnesota. In Minnesota, temperatures peaked at 96 at Park Rapids and 93 at Elbow Lake, in North Dakota, it was 95 near McLeod, 94 at Fargo, and 93 at Gwinner, and in northeast South Dakota, Aberdeen hit 104 and Sisseton 101. Severe thunderstorms formed right near the Wahpeton-Breckenridge area, on eastward into the Perham, Minnesota, area. These storms produced large hail and very heavy rain. As the early evening progressed, the storms gradually sunk south-southeast into central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:07 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 17, 1:07 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
207 PM CDT Mon Jul 17 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 121 PM CDT Mon Jul 17 2017
Expecting convective initiation 20-22z time frame as any cap
eroding and airmass continues to destabilize with around 5 more
degrees to reach convective temperatures. CAMs seem to have a
relatively good handle on expected outcome and makes sense
considering current conditions and expected frontal position.
Prime area for severe storms likely along and south of a Lisbon-
FAR- BJI line. Large hail and damaging winds main concern however
a little concerned with mini surface low over far se ND and
tornado potential so will be watching this area close. Convection
should propagate e-se through early evening so does not look like
a long lived event. More uncertain about later tonight as CAMs
farther north with next batch of shra/tsra associated with exit
region/nose of another jet streak.
Pop location across the south will be the main challenge for
tomorrow. Otherwise drier and cooler airmass working into the fa
should keep severe threat to our south. Generally kept pops along
and south of I94 for now. Temperatures will be at or a few degrees
blo seasonal averages.
.LONG TERM...(Tuesday night through Monday)
Issued at 121 PM CDT Mon Jul 17 2017
Surface high pressure is in control to start the period as the
upper pattern becomes more zonal and the jet sets up along the
international border. Models indicate a few waves propagating
through the flow...and the resultant instability will bring
chances for more precipitation on Wednesday...then again late
Friday and into Saturday. Temperatures for the remainder of the
period should be more seasonable...with highs in the 80s and lows
in the lower 60s through the end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jul 17 2017
Best potential for redevelopment this afternoon will be roughly
along and south of a line from FAR to BJI with both sites on edge.
Added tempo or vc group into early evening. Otherwise VFR
conditions expected through the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Jul 17, 5:22 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Mon Jul 17 2017
NDZ006>008-014>016-024-026-028-054-181130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Western Walsh County-
622 AM CDT Mon Jul 17 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049-
052-053-181130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Mon Jul 17 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Severe thunderstorms are expected this afternoon and evening over
the area. Thunderstorms are expected to develop after 3 PM CDT and
should end around 11 PM CDT. Hail to 2 inches in diameter and
wind gusts to 70 mph are forecast.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
JH
Thunderstorm Wind, Otter Tail
- When
- July 17, 2:55 PM CST
- Where
- Otter Tail County, 1.18 mi SE of Richdale
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.540, -95.450
A semi truck and trailer combination was blown over on U. S. Highway 10.
Hail, Otter Tail
- When
- July 17, 3:05 PM CST to 3:07 PM CST
- Where
- Otter Tail County, 4.17 mi N of Western
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.210, -96.170
The large hail fell across southern Orwell Township.
Hail, Otter Tail
- When
- July 17, 3:10 PM CST
- Where
- Otter Tail County, 2.28 mi NNW of Bluffton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -95.250
Quarter to half dollar sized hail fell.
Hail, Wadena
- When
- July 17, 3:25 PM CST
- Where
- Wadena County, 0.84 mi SE of Blue Grass
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.540, -95.010
Hail, Otter Tail
- When
- July 17, 3:42 PM CST to 3:45 PM CST
- Where
- Otter Tail County, 4.36 mi E of Parkers Prairie
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 46.180, -95.230
Quarter to golf ball sized hail fell, covering the highway.
Hail, Otter Tail
- When
- July 17, 3:50 PM CST
- Where
- Otter Tail County, 3.89 mi E of Axel
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.210, -95.590
Hail, Otter Tail
- When
- July 17, 3:55 PM CST
- Where
- Otter Tail County, 5.66 mi ESE of Western
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.120, -96.070
Quarter to golf ball sized hail and strong winds were reported across southern Aastad Township.
Hail, Grant
- When
- July 17, 4:15 PM CST
- Where
- Grant County, 2.52 mi SW of Ashby
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.070, -95.850
Quarter to ping pong ball sized hail fell near Interstate 94 in western Pelican Lake Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, July 17, 20171 death · 1 injured · 1 event
- Wildfire in California, July 17 to 22, 20171 death · 1 event
- Wildfire in Nevada, July 17 to 21, 2017$800,000 · 1 event
- Flash Flooding and Damaging Winds in Utah, July 17 to 21, 20172 injured · $135,000 · 56 kt wind · 11 events
- Flash Flooding and Damaging Winds in Nevada, July 17 to 19, 2017$91,000 · 56 kt wind · 6 events
- Flash Flooding in New York, July 17, 2017$88,000 · 5 events
- Hail and Damaging Winds in New York, July 17, 2017$37,000 · 1.75 in hail · 10 events
- Flash Flooding in Pennsylvania, July 17, 2017$50,000 · 3 events
- Flash Flooding and Hail in Vermont, July 17, 2017$30,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strikes in Alabama, July 17, 20172 injured · 50 kt wind · 15 events
- Flash Flooding and Damaging Wind in Arizona, July 17 to 18, 2017$31,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2017$20,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700795, 700796, 700797, 700798, 700799, 700800, 700801, 700802.